Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Hi all-

My doc at Rush Dermatology was very cavalier about Spiro. She said it was safer than Accutane (been on that twice) and that it would help my huge hormonal cysts.

Spiro did help my acne. I was at 50mg a day and within days noticed a drying of my skin. I didn't get an initial breakout, but I did develop large scaly red patches of extremely dry skin that were not concealable with makeup. That really sucked, but i figured I could live with it. I wasn't getting new acne, so I was really happy about that.

Then I got extremely chapped lips that peeled, got red around the rim and didn't go away with time. I also got bad breath from dry mouth. My Mom is a nurse and she told me this is a common occurence with blood pressure meds, and that it would not go away. Well, bad breath is kind of like acne as far as social blunders, so I stopped the spiro, thinking I would find another solution.

This is when the real problem started. For such a low dose of a mild medication, I now have extreme water retention that has not subsided in 2 weeks since stopping spiro. My eyes are puffy and wrinkled and I do not look like myself. In the morning, my eyes are almost swollen shut from all the fluid retention. My hips and thighs are swollen and I've gone up a dress size just since stopping this drug. I'm told this fluid reabsorption can last for weeks. I'm most concerned about my eyes- I hope the bags and puffiness isn't permanent. It's been 2 weeks and it has not gone away. I've tried drinking lots of water, avoiding salt- nothing. Today I start a fast to see if it gets better.

My doc was very cavalier about this medication. I may just be one of a small percentage of the population who just can't tolerate it, but be very careful about starting a diuretic. Now that I'm off, I've read tons of literature that talks about the sinister cycle diuretics can cause and the dependency they create. Lots of people who don't need them stay on them just to avoid the rebound edema I'm suffering from. I'm determined not to go back on it, and I will find another solution for my acne. Just wanted to give you all more info to fight your battles with. Other stories and feedback are much appreciated.

Lots of love,

Cara

Share this post


Link to post
Share on other sites

I am so sorry you had this reaction. It must be very scary! Everyone is different and an allergic reaction or sensitivity can happen to just about anyone. But this is a good warning and something to think about. As my derm says...anything you put in your body or on your skin has the potential for good and sometimes for bad. There is a lot of research that has gone into Spironolactone over many decades of use by millions of people. Thus far it has been proven to be a very safe and mild drug for most people. And it is far safer than other hormonal treatments and accutane.

I hope you feel better very soon!

Share this post


Link to post
Share on other sites

Hi cvd-

Thanks for the kind words. Hormonal acne is tough, but at least I'm certain that's what it is. I don't know if I'm estrogen dominant- I'm thinking of going to an endocrinologist and getting tested, but we'll see how I do.

I am currently taking Ortho Tri-Cyclen LO, and I've had good luck with it. Instead of huge cysts that scar, I get huge pimples that generally form whiteheads, go away in a few days and don't scar.

I just started taking 5,000 IU of Solaray vitamin A in addition to the OTC LO, and I'm seeing some results. 5,000 IU is about as high as I want to go, so I hope the improvement is sustained. May add progesterone cream on top of this, depending.

I'm bummed about the spiro. By all accounts, it is a mild and safe medication. I'm just one of those unlucky few who has to find a different path. But if I can save someone the horrible eye puffiness, bloating, dehydration, etc... that's a good thing.

Cheers,

Cara

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×